Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 77, NWS Denver/Boulder, CO

July 12, 2017Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 12, 2017, 3:03 PM MDT for Lincoln County, Colorado. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2017, 3:03 PM MDT (21:03 UTC)
Expired
Jul 12, 2017, 3:30 PM MDT
In force
27 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 103 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 3:05 PM MDTTSTM WND GST 621 Ene Limon, COLIMON MUNICIPAL AIRPORT REPORTED A GUST OF 62 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2301 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WUUS55 KBOU 122103
SVRBOU
COC073-122130-
/O.NEW.KBOU.SV.W.0077.170712T2103Z-170712T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
303 PM MDT WED JUL 12 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lincoln County in east central Colorado...

* Until 330 PM MDT

* At 303 PM MDT, a severe thunderstorm was located near Limon, moving
  east at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Limon, Hugo, Arriba and Genoa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3918 10371 3937 10372 3937 10326 3910 10330
TIME...MOT...LOC 2103Z 276DEG 24KT 3928 10365 

HAIL...<.75IN
WIND...60MPH
 
$$

BOWEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:43 AM MDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 12, 10:43 AM MDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1043 AM MDT Wed Jul 12 2017

.UPDATE...
Issued at 1043 AM MDT Wed Jul 12 2017

Each of the short-range and hi-resolution models continue
depicting an upper level disturbance moving across northeast
Colorado this afternoon. This will combine with a very moist
airmass in place over the state to produce areas of rainshowers
and thunderstorms from the afternoon into the evening.
Precipitable water values are around one inch at the present time
with values of 1.20 inches over the western slope. At the surface,
weak high pressure ridging will be taking place behind the passage
of a weak cool front this morning. This will provide low level
upslope northeasterly winds that will hold moisture in place along
and east of the foothills. Model soundings show 1000-2000 j/kg on
the Palmer Divide through the afternoon. Temperatures to the north
and northeast of Denver are going to be held cooler by the broken
to overcast clouds associated with the passing upper level
disturbance. With all of these ingredients coming together over
the forecast area through the afternoon, showers should become
likely through the afternoon. Areas on the Palmer Divide look like
they will get the heaviest rain, and it is difficult to tell how
far north the areas of heavy rain will extend. Antecedent soil
moisture looks to be quite low due to the dry and warm weather of
the past week, so it does not appear any flash flood watches are
necessary at this time. Will update the forecast to mention heavy
rain over the Palmer Divide zones.

&&

.SHORT TERM...(Today and tonight)
Issued at 331 AM MDT Wed Jul 12 2017

Fetch of subtropical moisture (monsoon) moisture will continue over
the area with precipitable water values between 1.0" and 1.25".
There appears to be a disturbance over wrn CO which will slowly
moves across the area this morning.  Meanwhile there is a cool fnt
moving south fm ecntrl WY into wrn NE which will probably be nr the
WY-NE border by 11z. This fnt will then move across the plains by
midday.

As the feature over wrn CO moves across there will be some showers
over the higher terrain this morning and across portions of the
plains especially north of a Denver to Akron line into the early
aftn hours with a few tstms possible.  By mid to late aftn there
should be redevelopment of showers and tstms over the higher
terrain.  At lower elevations not exactly sure how things are going
to evolve over the plains.  With passage of cool fnt by midday and
disturbance mentioned abv, nrn areas of the plains may continue
to see a chc of showers and a few tstms. Meanwhile across southern
areas fm Denver towards Limon and across the Palmer Divide, this
region could have a better chc of stronger storms this aftn with
heavier rainfall along with an isold svr storm or two. Thus will
keep the highest pops in this general area for this aftn into the
early evening hours. As for highs today have lowered temps into
the 80s across the plains with lower 90s confined to areas of srn
Lincoln county.

For tonight showers and a few storms will linger over the higher
terrain thru early evening before diminishing.  Across the plains
will keep the highest pops thru the evening hours south of a denver
to Akron line.  Appears most activity should end over the plains
between 03z and 06z.

.LONG TERM...(Thursday through Tuesday)
Issued at 331 AM MDT Wed Jul 12 2017

The upper ridge axis is still a bit west of the CWA on Thursday.
The upper ridge builds a bit and it axis moves into western
Colorado by Friday. The flow aloft is weak west-southwesterly
Thursday and Thursday night, westerly on Friday, then west-
northwesterly by late Friday night. There is very little noted in
the way of synoptic scale energy on the QG Omega fields all four
periods. The low level winds will be east-southeasterly on
Thursday, with normal drainage patterns Thursday night. The same
is progged for Friday and Friday night. For moisture, precipitable
water values are progged in the 0.60 to 1.40 inch range from west
to east Thursday and Thursday evening. Values decrease into the
0.50 to 1.10 inch range late Thursday night through Friday night.
Surface dew point readings are in the mid 40s F west to lower 60s
F east Thursday and Thursday night. They lower a bit on Friday
with 40 to mid 50s F from west to east. Cross section hint at some
low clouds early Thursday morning. There is some CAPE progged for
late day Thursday, the highest values are in the mountains. On
Friday, there is still some over the mountains, with almost
nothing over the eastern plains. There is a pretty strong cap over
the plains around 650 mb both late day periods on Thursday late
day Thursday and Friday. The QPF fields have fair measurable
rainfall over the mountains and foothills late day Thursday with a
tad less in those areas late day Friday. There is almost nothing
progged over the plains either day. For pops will go with
"chance"s in the late day periods over the high country and less
to no pops for the plains. Temperature-wise, Thursday's highs
will be close to today's and Friday's will be 1-2 C warmer than
Thursday's.  For the later days, Saturday through Tuesday, the
upper ridge is right over Colorado through Monday, then it starts
to shift east of the state by Tuesday. The moisture is limited.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1043 AM MDT Wed Jul 12 2017

With the moist airmass in place and an upper level disturbance
crossing over the northern half of the state, high ceilings should
continue. The strongest storms will be the southern metro area and
Palmer Divide. Showers should develop by mid-afternoon and then
continue through about 04z. Winds should be north to northeast
until showers get going when the wind directions will become more
chaotic. Later tonight winds will transition back to the south-
southwest.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Dankers
SHORT TERM...RPK
LONG TERM...RJK
AVIATION...Dankers
Hazardous weather outlook, Jul 12, 11:04 AM MDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Wed Jul 12 2017

COZ030>051-130515-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Wed Jul 12 2017

...Locally heavy rainfall expected over the Palmer Divide...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be a good chance of showers and thunderstorms this
afternoon and into the early evening hours. The strongest storms
will be over the plains, mainly south of a Denver to Akron line.
An isolated severe storm or two will be possible with wind gusts
to 60 mph and one inch diameter hail. In addition, storms over
the Palmer Divide may produce up to 2 inches of rain in less than
an hour with some potential for localized flash flooding.
Thunderstorm activity will continue well into the evening before
tapering off. A very moist airmass is in place over the mountains
and northeast today with a weak upper level weather disturbance
moving across the state. Steering winds will also be light to
moderate, leading to the development of slow- moving
thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be a chance of late day showers and thunderstorms over
the mountains and nearby plains on Thursday. Rain amounts will
generally be light, and the risk of severe weather appears low.
For Friday and beyond, the plains can expect a slight chance of
late day thunderstorms each day, with only a slightly better
chance for storms in the high country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation for storms over southern Denver and the Palmer
Divide may be necessary after 1 PM. Reports of heavy rainfall or
localized flooding problems will be appreciated.

Dankers/Baker

In the hours before

Special weather statement, Jul 12, 2:56 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Denver CO
256 PM MDT WED JUL 12 2017

COZ046-122145-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
256 PM MDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELBERT AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 345 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm near
Limon, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm along with
brief heavy rain where a quick half an inch to inch could fall.

Locations impacted include...
Limon, Hugo and Genoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3920 10386 3938 10382 3936 10334 3910 10340
      3910 10345
TIME...MOT...LOC 2055Z 279DEG 16KT 3928 10375

BOWEN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:56 PM MDTSpecial Weather StatementBOULincoln49 min
Jul 12, 3:27 PM MDTSevere Thunderstorm WarningBOULincoln33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.